Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

September 2, 2021Cass County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Sep 2, 2021, 12:37 AM CDT for Cass County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2021, 12:37 AM CDT (05:37 UTC)
Expired
Sep 2, 2021, 1:15 AM CDT
In force
38 min
Issued by
NWS Grand Forks, ND
Hail
0.88 in
Wind
40

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 70 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-408 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

422 
WWUS83 KFGF 020537
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
1237 AM CDT Thu Sep 2 2021
 
NDZ039-020615-
Cass ND-
1237 AM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of central Cass County
through 115 AM CDT...

At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wheatland, or 26 miles west of Fargo, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Wheatland around 1240 AM CDT.
  Absaraka around 1245 AM CDT.
  Casselton around 1250 AM CDT.
  Amenia around 1255 AM CDT.

Other locations in the path of this storm include Mapleton.

This includes Interstate 94 in North Dakota between mile markers 317
and 341.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4681 9746 4691 9756 4710 9714 4687 9699
TIME...MOT...LOC 0537Z 239DEG 31KT 4688 9739 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

CJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Sep 1, 11:17 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 1, 11:17 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1117 PM CDT Wed Sep 1 2021

.UPDATE...
Issued at 1117 PM CDT Wed Sep 1 2021

One strong storm has fired up near Jamestown and is lifting to the
northeast. This storm has had strong reflectivity in the low
layers, but it has not gotten very high as of yet. Will keep an
eye on it. Otherwise most of the echoes on radar are still likely
not reaching the ground. A few sprinkles did reach the ground at
the Grand Forks airport in the past hour, and these helped to mix
down some stronger wind gusts as well. Still thinking that most
of the steadier rain will not reach the FA until very late
tonight, and then mainly just the southwest quarter of the area.
This steadier rain will spread north-northeast Thursday morning
and afternoon.

UPDATE Issued at 640 PM CDT Wed Sep 1 2021

Have had a few weak storms fire around Cooperstown, although
nothing has really sustained itself for very long. This appears to
be around a 500mb jet max and some weak 850mb warm advection. For
the most part, very little precipitation is actually reaching the
surface around these echoes. The steadiest rain is not expected
until the overnight hours and into Thursday.

&&

.SHORT TERM...(This afternoon through Thursday night)
Issued at 254 PM CDT Wed Sep 1 2021

Short term focus is on the long advertised wet pattern, with locally
heavy rain/potential for isolated flash flooding late tonight
through Thursday.

Plume of monsoonal moisture is already moving into the Northern
Plains within southwest flow, and anomalous moisture (NAEFS R-
climate 99.5th percentile)is expected to be in place as a negatively
tilted shortwave progresses over our CWA. Initially a few showers
can't be ruled out this evening, though there isn't a strong
consensus as forcing is less organized/weaker and instability drops
off quickly into tour CWA. Better chances and stronger ensemble
consensus arrives after 09Z based on HREF mean, and NBM 24hr QPF
shows a strong signal (near 100%) for at least 0.25" across much of
our CWA. Trends for higher totals (over 1-3") have trended further
south especially with HREF (possible trend being picked up by CAMs
for thunderstorm clusters). There are still high probabilities (30-
50%) for 0.5" or greater even in our north where HREF mean shows a
second stronger cluster possibly forming. Between the moderate to
heavy clusters steady light rain may continue and this could linger
into Thursday night even after the more intense activity as trended
eastward. There is enough instability to support some embedded
thunderstorm activity (pockets of negative Theta-e lapse rates), but
MUCAPE is generally much lower (under 500 J/KG), so only impact of
concern is still heavy rain potential not severe thunderstorms.

Regarding temperatures/smoke: Smoke aloft within SW flow advecting
in form California (along with high clouds) may be limiting mixing
and some locations, but we still managed to reach forecast highs
around 80 where there was a delay in clouds/thicker smoke. Gusts have
generally remained under 35 mph, so with cloud cover further
limiting mixing today I do not anticipate advisory level gusts.
Rain/thick cloud cover with greatly limit diurnal heating on
Thursday and some locations may only have a 5F increase from morning
lows into the mid 60s where clusters of moderate/heavy rain
linger.

.LONG TERM...(Friday through Wednesday)
Issued at 254 PM CDT Wed Sep 1 2021

Summary...

Over the course of the end of the week and into next week the
pattern aloft shifts as a ridge builds into the SW United States.
This amplifies throughout the weekend supplying a NW flow at times
across the Northern Plains. As this happens weak shortwaves have the
potential to bring chances for showers at times over the weekend and
into next week. Temperatures remain in the low to mid 70s, with a
general cool down by the end of the long term. No impacts through
the long term.

Thursday night and onward...

Lingering showers are possible late Thursday night into Friday
morning as a trough exists the region. Conditions turn cooler, with
slight chances for a shower as the pattern turns NW aloft and a
quick shortwave tracks down behind the previous trough. Dry
conditions filter in periodically through the weekend and into next
week. Slight chances for showers are possible again Monday and then
Wednesday with further troughs moving down from NW Canada. Ensembles
indicate these systems not tapping into any Monsoonal of Gulf of
Mexico moisture at this time. A majority of the moisture is being
pulled from the Pacific NW. This limits the rain amounts and
instability across the area as conditions remain dry out in the NW.
Behind the shortwave troughs breezy conditions are possible as the
NW flow helps tighten pressure gradients in eastern ND. Winds may
gust 20-25mph at times during the afternoon hours on Saturday and
Sunday. Besides periodic shower chances temperatures remain seasonal
in the low to mid 70s through the long term.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1117 PM CDT Wed Sep 1 2021

Pretty much stuck with the same timing as the 00z TAFs. There may
be isolated storms overnight, but the steadier rain should hold
off until closer to Thursday morning at KFAR, then spreading
northeast through the day. Ceilings and visibilities will lower
once the steady rain or storms move in. Once the steadier rain
moves in, it looks like it will rain for the remainder of the TAF
period. Ceilings and visibilities will likely bounce around a bit
in the steady rain, but stuck with MVFR/IFR conditions.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...DJR
LONG TERM...Spender
AVIATION...Godon
Hazardous weather outlook, Sep 1, 9:41 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
941 PM CDT Wed Sep 1 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-030245-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
941 PM CDT Wed Sep 1 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

A weak isolated thunderstorm is possible overnight, however the
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Steady rainfall is expected Thursday into Thursday night.
Localized minor flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 1, 11:24 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1124 PM CDT Wed Sep 1 2021

NDZ038-020515-
Barnes ND-
1124 PM CDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of southwestern Barnes
County through 1215 AM CDT...

At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ypsilanti, or 26 miles southwest of Valley City, moving northeast at
30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Eckelson, Sanborn and Valley City.

This includes Interstate 94 in North Dakota between mile markers 273
and 294.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4688 9844 4707 9813 4686 9790 4663 9844
TIME...MOT...LOC 0423Z 233DEG 25KT 4673 9849

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

VG
Special weather statement, Sep 2, 12:37 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1237 AM CDT Thu Sep 2 2021

NDZ039-020615-
Cass ND-
1237 AM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of central Cass County
through 115 AM CDT...

At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wheatland, or 26 miles west of Fargo, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wheatland around 1240 AM CDT.
  Absaraka around 1245 AM CDT.
  Casselton around 1250 AM CDT.
  Amenia around 1255 AM CDT.

Other locations in the path of this storm include Mapleton.

This includes Interstate 94 in North Dakota between mile markers 317
and 341.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4681 9746 4691 9756 4710 9714 4687 9699
TIME...MOT...LOC 0537Z 239DEG 31KT 4688 9739

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 11:24 PM CDTSpecial Weather StatementFGFBarnes51 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.